Alabama, 2009Damaging Winds in Alabama, October 9, 2009
October 9, 2009 · NWS HUN · 21 events in 6 counties and zones
A quasi-linear convective system (QLCS) composed of a few mini-supercell thunderstorms produced several reports of downed trees across northern Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $68,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi-linear convective system (QLCS) composed of a few mini-supercell thunderstorms produced several reports of downed trees across northern Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Oct 9, 11:20 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Oct 9, 11:20 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1220 PM CDT FRI OCT 9 2009
.UPDATE...FOR 18Z TAFS/AVIATION DISCUSSION
&&
.AVIATION...LINE OF SHRA WITH A FEW EMBEDDED TSRA CONTINUES TO WORK
ITS WAY ACROSS WRN TN/NRN MS. SWLY GRADIENT WIND IS ALREADY GUSTING
OVER 25 KT AND SFC WINDS COULD RUN SLIGHTLY HIGHER IN AND NEAR THE
APPROACHING LINE. CEILINGS SHOULD ALSO HOVER NEAR MVFR LEVELS
THROUGH THE AFTERNOON HRS BEFORE LOWERING BELOW 3K FT AFTER 01Z SAT.
SOME LIGHT TO MOD RESIDUAL RAINFALL IS ALSO XPCTED THROUGH THE
EVENING AND OVERNIGHT HRS HELPING TO SOLIDIFY MVFR CONDITIONS.
&&
.DISCUSSION...LINE OF SHOWERS AND TSTMS CONTINUES TO MAKE ITS WAY
EWD ACROSS WRN TN AND TOWARD THE CNTRL TN VALLEY AREA. WHILE THE
BETTER INSTABILITY FOR NOW LOOKS TO BE DISPLACED S AND W OF THE
AREA...ANY BREAKS IN THE CLOUD COVER OVER THE NEXT FEW HRS COULD
RESULT IN THE TSTMS APPROACHING FROM THE W BECOMING BETTER
ORGANIZED. GIVEN THE SLOW PROGRESSION OF THE PRECIP EWD COUPLED WITH
A GOOD AMOUNT OF RESIDUAL RAINFALL BEHIND THE INITIAL LINE...THE
FLASH FLOOD WATCH WILL CERTAINLY REMAIN IN EFFECT THROUGH THE
AFTERNOON/EVENING HRS. AS SUCH...NO UPDATES TO THE FORECAST ARE
PLANNED AT THIS TIME.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR THE
FOLLOWING ZONES: CULLMAN...DEKALB...JACKSON...MARSHALL.
FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THIS EVENING
FOR THE FOLLOWING ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...
LAWRENCE...LIMESTONE...MADISON...MORGAN.
TN...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THIS EVENING
FOR THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&
09Hazardous weather outlook, Oct 9, 11:00 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 PM CDT FRI OCT 9 2009
ALZ001>010-016-TNZ076-096-097-101000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1200 PM CDT FRI OCT 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING DAMAGING
WINDS THIS AFTERNOON. ISOLATED TORNADOES ARE ALSO POSSIBLE.
A LINE OF STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL TRACK
EASTWARD ACROSS THE CENTRAL TENNESSEE VALLEY THIS AFTERNOON. A FEW
ISOLATED SEVERE STORMS MAY ALSO DEVELOP ALONG OR AHEAD OF THIS LINE.
ALONG WITH THE THREAT OF SEVERE WEATHER...VERY HEAVY RAINFALL AROUND
1 TO 3 INCHES PER HOUR WILL INCREASE THE POTENTIAL FOR LOCALIZED
FLASH FLOODING. AS SUCH...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THE AFTERNOON AND EVENING HOURS. RAINFALL IS EXPECTED TO TAPER OFF
DURING THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
LIGHT TO MODERATE RAINFALL ALONG WITH AN ISOLATED THUNDERSTORM IS
EXPECTED TO BE ONGOING INTO SATURDAY. THE RAINFALL THOUGH IS
EXPECTED TO COME TO AN END LATE SATURDAY AFTERNOON AND EVENING.
NO HAZARDOUS WEATHER IS THEN EXPECTED SUNDAY THROUGH THURSDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME...ALTHOUGH ACTIVATION MAY BE REQUESTED
IF THE THREAT FOR SEVERE WEATHER BECOMES MORE WIDESPREAD. FIRST
RESPONSE AGENCIES ARE ALSO REQUESTED TO RELAY ANY REPORTS OF FLASH
FLOODING TO THE NATIONAL WEATHER SERVICE IN HUNTSVILLE THIS
AFTERNOON AND EVENING.
Thunderstorm Wind, Lauderdale
- When
- October 9, 12:45 PM CST to 12:55 PM CST
- Where
- Lauderdale County, 1.74 mi S of Rhodesville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.845, -87.869
Trees were reported down on CR 189.
Thunderstorm Wind, Lauderdale
- When
- October 9, 12:45 PM CST to 12:55 PM CST
- Where
- Lauderdale County, 2.3 mi SSE of Murphy Xrds
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.948, -87.868
Trees were reported down at Stewartsville Church on Highway 20.
Thunderstorm Wind, Lauderdale
- When
- October 9, 1:13 PM CST to 1:18 PM CST
- Where
- Lauderdale County, 1.96 mi W of Green Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.974, -87.534
Tress and powerlines were reported down on CR 8.
Thunderstorm Wind, Morgan
- When
- October 9, 2:50 PM CST to 3:00 PM CST
- Where
- Morgan County, 0.48 mi SW of Pumpkin Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.465, -87.086
Several trees were blown down south of Pumpkin Center.
Thunderstorm Wind, Morgan
- When
- October 9, 2:53 PM CST to 2:57 PM CST
- Where
- Morgan County, 0.55 mi NNW of Pumpkin Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.477, -87.084
Trees were reported down on Kirby Ridge Road and Liberty Road.
Thunderstorm Wind, Morgan
- When
- October 9, 2:53 PM CST to 2:57 PM CST
- Where
- Morgan County, 2.43 mi N of Pumpkin Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 34.505, -87.074
A tree was blown down on a trailer on Guyer Brown Private Drive. People in the trailer were trapped in the trailer and later rescued.
Thunderstorm Wind, Morgan
- When
- October 9, 2:53 PM CST to 2:57 PM CST
- Where
- Morgan County, 2.29 mi N of Pumpkin Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.503, -87.076
Several trees were blown down and a trailer was damaged near Neel School Road.
Thunderstorm Wind, Limestone
- When
- October 9, 2:55 PM CST to 3:05 PM CST
- Where
- Limestone County, 0.51 mi WSW of Stewerds Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 34.726, -86.958
A tree was uprooted and blown onto a house on McMeans Blvd. Minor damage to the roof occurred.
Thunderstorm Wind, Limestone
- When
- October 9, 2:59 PM CST to 3:04 PM CST
- Where
- Limestone County, 2.26 mi SSE of Sardis Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.800, -86.864
A tree was reported down Mcculley Mill road north of Highway 72.
Thunderstorm Wind, Morgan
- When
- October 9, 3:02 PM CST to 3:12 PM CST
- Where
- Morgan County, 0.9 mi NW of Hartselle
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 34.440, -86.940
Several large trees were blown down.
Thunderstorm Wind, Morgan
- When
- October 9, 3:03 PM CST to 3:13 PM CST
- Where
- Morgan County, 2.93 mi S of Leesdale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.508, -86.904
A tree was reported down on a house on Ashwood Drive.
Thunderstorm Wind, Jackson
- When
- October 9, 3:03 PM CST to 3:13 PM CST
- Where
- Jackson County, 2.37 mi NNW of Skyline
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.853, -86.132
Trees were blown down along Highway 146.
Thunderstorm Wind, Madison
- When
- October 9, 3:12 PM CST to 3:22 PM CST
- Where
- Madison County, 0.57 mi W of Nebo
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.770, -86.780
A tree was blown down on County Line Road between Highway 72 and Capshaw Road.
Thunderstorm Wind, Cullman
- When
- October 9, 3:12 PM CST to 3:22 PM CST
- Where
- Cullman County, 4.51 mi ESE of Bethel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 34.170, -86.910
A utility pole and power lines were knocked down on Highway 278.
Thunderstorm Wind, Madison
- When
- October 9, 3:13 PM CST to 3:23 PM CST
- Where
- Madison County, 0.76 mi WSW of Monrovia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 34.765, -86.732
Trees were blown down at the intersection of Nance road and Mcrary road.
Thunderstorm Wind, Madison
- When
- October 9, 3:14 PM CST to 3:24 PM CST
- Where
- Madison County, 0.88 mi NW of Monrovia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.778, -86.732
Trees were blown down on Nance road and Mercury Lane.
Thunderstorm Wind, Madison
- When
- October 9, 3:16 PM CST to 3:26 PM CST
- Where
- Madison County, 3.25 mi NNW of Oakwood College
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.790, -86.660
Powerlines and a large tree were knocked down on Blake Bottom Road near Highway 53 and onto two cars. Miraculously no serrious injuries were reported. The extent of the damage to the cars is unknown.
Thunderstorm Wind, Madison
- When
- October 9, 3:17 PM CST to 3:27 PM CST
- Where
- Madison County, 1.73 mi NNE of Oakwood College
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.774, -86.622
A tree was blown down on Vogel Drive.
Thunderstorm Wind, Jackson
- When
- October 9, 4:35 PM CST to 4:45 PM CST
- Where
- Jackson County, 0.35 mi SSW of Woodville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.625, -86.283
A tree was blown down on Venson Street.
Thunderstorm Wind, Jackson
- When
- October 9, 5:06 PM CST to 5:11 PM CST
- Where
- Jackson County, 1.49 mi S of Scottsboro Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.678, -85.998
Trees were blown down on Snograss road.
Thunderstorm Wind, Jackson
- When
- October 9, 5:10 PM CST to 5:15 PM CST
- Where
- Jackson County, 2.55 mi NNW of Hodge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.654, -85.989
Trees were blown down on Gant road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, October 9, 20091 death · 2 injured · $503,000 · EF1 · 25 events
- High Wind and Strong Wind in Louisiana, October 9, 20091 death · $107,000 · 61 kt wind · 7 events
- Tornado and Damaging Winds in Louisiana, October 9, 20091 injured · $655,000 · EF1 · 20 events
- Flash Flood and Damaging Winds in Texas, October 9, 20091 injured · $1.3 million · 57 kt wind · 16 events
- Tornado and Damaging Winds in Tennessee, October 9, 20091 injured · $475,000 · EF1 · 11 events
- Tornadoes and Flash Flooding in Kentucky, October 9, 2009EF2 · 14 events
- Tornadoes and Damaging Winds in Kentucky, October 9, 2009$247,000 · EF1 · 18 events
- Flash Flood and Damaging Winds in Arkansas, October 9, 20091 injured · $810,000 · 57 kt wind · 9 events
- Flooding in Arkansas, October 9 to 31, 2009$1.0 million · 3 events
- Tornadoes and Damaging Winds in Tennessee, October 9, 2009$198,000 · EF0 · 27 events
- High Wind and Strong Wind in Texas, October 9, 2009$201,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Alabama, October 9, 2009$80,000 · 70 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198842, 198859, 198858, 199633, 198862, 198864, 199631, 199649, 198897, 199635, 198869, 199638, 198899, 199637, 199658, 199636, 198898, 198900, 199641, 199639, 199640.